rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-009139
  • CASE REPORT

Severe necrotic oesophageal and gastric ulceration associated with dabigatran

  1. Cherian Thomas2
  1. 1Department of Surgery, Barnet and Chase Farm Hospitals Trust, London, UK
  2. 2Department of Radiology, Barnet and Chase Farm Hospitals Trust, London, UK
  1. Correspondence to Dr Saurabh Singh, saurabh.singh{at}nhs.net

Summary

A 69-year-old Caucasian man, who had been discharged 2 days previously, 5 days post-elective right total hip replacement, was re-admitted with a 16 h history of coffee-ground vomiting and epigastric pain. He had been discharged with 220 mg dabigatran, a novel oral anticoagulant. The coffee-ground vomiting started within minutes of taking the first dose. Haemodynamic compromise, agitation, decreasing conscious level and aspiration pneumonia necessitated intubation, ventilation and inotropic support in the intensive care unit. A CT on admission showed extensive intramural air seen within the lower oesophagus and a dilated stomach, duodenum and jejunum. Endoscopy of the upper gastrointestinal tract showed extensive ulceration, sloughing and multiple areas of necrosis in the distal oesophagus and stomach. The patient made a fully recovery with supportive management.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article